Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 45, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jul 5, 2020, 5:43 PM CDT for Grayson County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2020, 5:43 PM CDT (22:43 UTC)
- Expired
- Jul 5, 2020, 8:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Grayson County, KY
The radar
The Louisville radar (KLVX), 63 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:18 PM CDT | FLASH FLOOD | Clarkson, KY | WATER RUNNING OVER MILLERSTOWN ROAD AND HIGHWAY 224 NEAR CLARKSON, KENTUCKY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
344
WGUS53 KLMK 052243
FFWLMK
KYC085-060145-
/O.NEW.KLMK.FF.W.0045.200705T2243Z-200706T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
543 PM CDT Sun Jul 5 2020
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Central Grayson County in central Kentucky...
* Until 845 PM CDT.
* At 543 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Leitchfield, Clarkson, Caneyville, Post, Saint Paul, Do Stop, West
Clifty, Peth, Grayson Springs and Black Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3744 8660 3754 8638 3756 8619 3756 8614
3757 8612 3750 8605 3749 8606 3748 8605
3747 8606 3741 8630 3736 8647 3739 8661
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
DM2 follow-up statements
936
WGUS73 KLMK 052329
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
629 PM CDT Sun Jul 5 2020
KYC085-060145-
/O.CON.KLMK.FF.W.0045.000000T0000Z-200706T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grayson KY-
629 PM CDT Sun Jul 5 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
CENTRAL GRAYSON COUNTY...
At 627 PM CDT, law enforcement reported flooded roadways across
portions of Grayson County, including Millerstown Road near
Clarkson. Nearly three inches of rain have already fallen. An
additional half inch of rain may be possible over the next hour.
Flood waters will remain high through the next few hours due to
runoff from rainfall.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Leitchfield, Clarkson, Caneyville, Post, Saint Paul, Do Stop, West
Clifty, Peth, Grayson Springs and Black Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3744 8660 3754 8638 3756 8619 3756 8614
3757 8612 3750 8605 3749 8606 3748 8605
3747 8606 3741 8630 3736 8647 3739 8661
FLASH FLOOD...OBSERVED
$$
DM806
WGUS73 KLMK 060136
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
836 PM CDT Sun Jul 5 2020
KYC085-060145-
/O.EXP.KLMK.FF.W.0045.000000T0000Z-200706T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grayson KY-
836 PM CDT Sun Jul 5 2020
...THE FLASH FLOOD WARNING FOR CENTRAL GRAYSON COUNTY WILL EXPIRE AT
845 PM CDT...
The heavy rain has ended but light to moderate rain may continue for
the next couple of hours. Any remaining flooded areas should begin
to see the water recede here shortly. Please continue to heed any
remaining road closures.
LAT...LON 3744 8660 3754 8638 3756 8619 3756 8614
3757 8612 3750 8605 3749 8606 3748 8605
3747 8606 3741 8630 3736 8647 3739 8661
$$
DMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:07 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 5, 2:07 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Louisville KY 307 PM EDT Sun Jul 5 2020 .Short Term...(This evening through Monday) Issued at 255 PM EDT Sun Jul 5 2020 Another hot and humid day across the region as temperatures have warmed into the lower 90s with dewpoints in the upper 60s to lower 70s. Scattered showers and storms have been popping up over southern KY, where deeper moisture and PWATs in the 1.7-2.0 inch range are located. Within these storms, frequent lightning and heavy rainfall are being observed. Scattered convection will continue through the early evening before diminishing towards sunset. Expect another mild night tonight, with overnight temperatures remaining in the lower 70s. Tomorrow will then feature much of the same, with high temperatures warming into the upper 80s to lower 90s. Afternoon convection will be possible across a greater area as compared to today as deeper moisture spreads northward and the higher PWATs push north of the Ohio River. The environment will once again be characterized by moderate instability (SBCAPE of 2000-3000 J/kg) and weak shear. Main threats with storms will continue to be the potential for torrential rainfall, frequent lightning, and gusty winds. && .Long Term...(Monday night through Sunday) Issued at 245 PM EDT Sun Jul 5 2020 A stagnant summer weather pattern will prevail most of the week. With a tropical air mass and the westerlies remaining well to our north, there will be plenty of moisture and instability, but weak capping and next to no shear. We'll see hot and increasingly humid days, very warm and muggy nights, and scattered thunderstorms developing each afternoon. Weak flow will provide no organization for the storms, but they will be slow movers capable of producing very heavy rainfall and localized flooding. The pattern does become a little more amplified on Friday, with a trof digging into the eastern CONUS and ridging over the Rockies, so that will be our best chance for widespread precip. Will carry a likely POP on Friday and continue at least a chance through the nighttime hours. Ridging will start to win out over the weekend, allowing for a downward trend in POPs Sat into Sun, but can't take them out completely given NW flow aloft. && .Aviation...(18Z TAF Issuance) Issued at 130 PM EDT Sun Jul 5 2020 Mostly sunny skies being observed across much of the region this afternoon, with some storms beginning to pop-up along the KY/TN border. Generally expect storms to stay across south-central KY, so have only included mention of TS at BWG through the afternoon and evening hours, with coverage expected to decrease towards sunset. Winds will remain light throughout the period, with potential for fog again overnight. Scattered showers and storms will return Monday afternoon. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...JML Long Term...RAS Aviation...JML
Hazardous weather outlook, Jul 5, 2:26 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 326 PM EDT Sun Jul 5 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-061930- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 326 PM EDT Sun Jul 5 2020 /226 PM CDT Sun Jul 5 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms are possible through this evening, mainly south of the parkways. Main threats are heavy rainfall and frequent lightning, with potential for gusty winds in the strongest storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered afternoon thunderstorms will be possible each day. Main hazards will be isolated heavy rainfall, locally gusty winds, and frequent lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. JML/RAS
In the hours before
Local storm report, Jul 5, 4:47 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
547 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG HODGENVILLE 37.57N 85.74W
07/05/2020 LARUE KY PUBLIC
PHOTO OF QUARTER SIZE HAIL VIA SOCIAL MEDIA
(TWITTER).
&&
BTNLocal storm report, Jul 5, 4:48 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
548 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL HODGENVILLE 37.57N 85.74W
07/05/2020 E1.00 INCH LARUE KY PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
HODGENVILLE. PHOTO OF QUARTER SIZE HAIL VIA
SOCIAL MEDIA (TWITTER).
&&
BTNLocal storm report, Jul 5, 4:49 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
549 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 1 ESE TONNIEVILLE 37.59N 85.78W
07/05/2020 E1.00 INCH LARUE KY PUBLIC
REPORT OF QUARTER SIZE HAIL.
&&
BTNSpecial weather statement, Jul 5, 4:53 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
553 PM EDT Sun Jul 5 2020
KYZ025-028-029-045-053-052230-
Bullitt-Nelson-Meade-Hardin-Larue-
553 PM EDT Sun Jul 5 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NELSON...
SOUTHEASTERN MEADE...NORTH CENTRAL LARUE...HARDIN AND SOUTHERN
BULLITT COUNTIES...
At 553 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bardstown to near Elizabethtown to
13 miles northeast of Leitchfield. Movement was north at 15 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Elizabethtown, Bardstown, Shepherdsville, Radcliff, Vine Grove,
Lebanon Junction, New Haven, Fairfield, Bardstown Junction and Hobbs.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3780 8615 3783 8619 3799 8571 3798 8547
3794 8540 3795 8533 3767 8549 3762 8581
3754 8609 3757 8611 3756 8615 3773 8620
TIME...MOT...LOC 2153Z 188DEG 16KT 3773 8550 3773 8577 3761 8611
DMSpecial weather statement, Jul 5, 5:09 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
609 PM EDT Sun Jul 5 2020
KYZ026>028-061-052245-
Grayson-Butler-Ohio-Hardin-
609 PM EDT Sun Jul 5 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BUTLER...
GRAYSON...SOUTHWESTERN HARDIN AND SOUTHEASTERN OHIO COUNTIES...
At 609 PM EDT/509 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 13 miles east of Leitchfield to 8
miles east of Central City. Movement was northwest at 10 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Leitchfield, Hartford, Casey, Beaver Dam, Clarkson, Upton,
Caneyville, Sonora, Mchenry and Rockport.
LAT...LON 3742 8697 3763 8609 3760 8583 3757 8582
3754 8588 3747 8590 3744 8598 3745 8604
3743 8604 3721 8690 3724 8691 3724 8694
3727 8698 3733 8700
TIME...MOT...LOC 2209Z 234DEG 34KT 3751 8605 3725 8698
DMSpecial weather statement, Jul 5, 5:28 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
628 PM EDT Sun Jul 5 2020
KYZ024-025-028-052300-
Meade-Hardin-Breckinridge-
628 PM EDT Sun Jul 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEADE...
SOUTHWESTERN HARDIN AND SOUTHEASTERN BRECKINRIDGE COUNTIES...
At 628 PM EDT/528 PM CDT/, a strong thunderstorm was located 13 miles
west of Elizabethtown, moving northwest at 15 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Vine Grove, Guston, Dyer, Constantine, Buras, Solway, Big Spring,
Buck Grove, Pierce Mill and Four Corners.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3789 8626 3794 8610 3771 8590 3756 8610
3761 8628 3770 8638
TIME...MOT...LOC 2228Z 142DEG 11KT 3771 8610
DMThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:04 PM CDT | Special Weather Statement | LMK | Cumberland | 26 min |
| Jul 5, 1:44 PM CDT | Special Weather Statement | LMK | Adair | 31 min |
| Jul 5, 1:51 PM CDT | Special Weather Statement | LMK | Clinton | 24 min |
| Jul 5, 2:38 PM CDT | Special Weather Statement | LMK | Warren | 37 min |
| Jul 5, 2:42 PM CDT | Special Weather Statement | LMK | Simpson | 18 min |
| Jul 5, 2:45 PM CDT | Special Weather Statement | LMK | Russell | 30 min |
| Jul 5, 2:51 PM CDT | Special Weather Statement | LMK | Logan | 24 min |
| Jul 5, 2:52 PM CDT | Special Weather Statement | LMK | Metcalfe | 38 min |
| Jul 5, 2:58 PM CDT | Special Weather Statement | LMK | Allen | 17 min |
| Jul 5, 3:01 PM CDT | Special Weather Statement | LMK | Taylor | 29 min |
| Jul 5, 3:04 PM CDT | Areal Flood Advisory | LMK | Simpson, Warren | 116 min |
| Jul 5, 3:08 PM CDT | Severe Thunderstorm Warning | LMK | Marion, Taylor | 37 min |
| Jul 5, 3:14 PM CDT | Special Weather Statement | LMK | Simpson | 31 min |
| Jul 5, 3:18 PM CDT | Severe Thunderstorm Warning | LMK | Casey | 27 min |
| Jul 5, 3:19 PM CDT | Special Weather Statement | LMK | Casey | 26 min |
| Jul 5, 3:29 PM CDT | Special Weather Statement | LMK | Taylor | 31 min |
| Jul 5, 3:33 PM CDT | Severe Thunderstorm Warning | LMK | Marion, Taylor | 27 min |
| Jul 5, 3:36 PM CDT | Special Weather Statement | LMK | Edmonson | 24 min |
| Jul 5, 3:38 PM CDT | Areal Flood Advisory | LMK | Allen, Warren | 3 hr |
| Jul 5, 3:42 PM CDT | Areal Flood Advisory | LMK | Adair, Casey | 3 hr |
| Jul 5, 3:45 PM CDT | Special Weather Statement | LMK | Larue | 30 min |
| Jul 5, 3:48 PM CDT | Special Weather Statement | LMK | Larue | 27 min |
| Jul 5, 3:49 PM CDT | Special Weather Statement | LMK | Logan, Simpson | 41 min |
| Jul 5, 4:01 PM CDT | Special Weather Statement | LMK | Green | 14 min |
| Jul 5, 4:05 PM CDT | Severe Thunderstorm Warning | LMK | Green, Larue, Marion, Nelson, Taylor | 25 min |
| Jul 5, 4:08 PM CDT | Areal Flood Advisory | LMK | Simpson | 3 hr |
| Jul 5, 4:12 PM CDT | Special Weather Statement | LMK | Hardin | 18 min |
| Jul 5, 4:15 PM CDT | Severe Thunderstorm Warning | LMK | Larue, Nelson | 30 min |
| Jul 5, 4:31 PM CDT | Special Weather Statement | LMK | Larue | 29 min |
| Jul 5, 4:44 PM CDT | Special Weather Statement | LMK | Larue | 31 min |
| Jul 5, 4:53 PM CDT | Special Weather Statement | LMK | Bullitt, Hardin, Nelson | 37 min |
| Jul 5, 5:07 PM CDT | Areal Flood Advisory | LMK | Grayson, Green, Hardin, Larue, Nelson, Taylor | 113 min |
| Jul 5, 5:09 PM CDT | Special Weather Statement | LMK | Grayson | 36 min |
| Jul 5, 5:28 PM CDT | Special Weather Statement | LMK | Hardin | 32 min |
| Jul 5, 5:39 PM CDT | Areal Flood Warning | LMK | Hardin, Larue | 2 hr |
| Jul 5, 5:45 PM CDT | Special Weather Statement | LMK | Grayson | 30 min |
| Jul 5, 5:49 PM CDT | Special Weather Statement | LMK | Ohio | 26 min |
| Jul 5, 5:50 PM CDT | Special Weather Statement | LMK | Breckinridge | 25 min |
| Jul 5, 5:51 PM CDT | Areal Flood Advisory | LMK | Jefferson | 3 hr |
| Jul 5, 6:02 PM CDT | Areal Flood Advisory | LMK | Butler, Ohio | 118 min |
| Jul 5, 6:03 PM CDT | Special Weather Statement | LMK | Jefferson | 27 min |
| Jul 5, 6:10 PM CDT | Areal Flood Advisory | LMK | Breckinridge, Hardin | 2 hr |
| Jul 5, 6:22 PM CDT | Special Weather Statement | LMK | Ohio | 38 min |
| Jul 5, 6:43 PM CDT | Areal Flood Advisory | LMK | Breckinridge, Grayson, Hancock, Ohio | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.